Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Lincoln, IL

August 2, 2002Clark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 2, 2002, 5:54 PM CDT for Clark County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 5:54 PM CDT (22:54 UTC)
Expired
Aug 2, 2002, 6:30 PM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clark County, IL

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:05 PM CDTHail 0.75Marshall, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS53 KILX 022254
SVRSPI
ILC023-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 630 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER MARSHALL...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL
  DENNISON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3949 8776 3937 8787 3921 8766 3946 8754

PLAHMER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:30 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT FRI AUG 2 2002

MODELS HAVE DIVERAGED FROM LAST FEW RUNS WHEN THEY WERE FAIRLY
SIMILAR. ETA IS DRIER AND WARMER THRU MON WHILE AVN MOST AGGRESSIVE
WITH BRINGING A BACKDOOR COLD FRONT THRU CENTRAL IL MON WITH MORE
QPF AND COOLER TEMPS. EXTENDED MODELS ARE TRENDING COOLER TOO. WILL
LEAN WITH THE ETA MODEL AS STRONG UPPER LEVEL RIDGE NEARBY INTO NEXT
WEEK BUT STILL THINK ETA 2M TEMPS A FEW DEGREES TOO WARM ESPECIALLY
FOR HIGHS. FORECAST CHALLENGE IS ADDRESSING HOT TEMPS AND IF CHANCE
OF CONVECTION NEEDED IN CURRENT DRY FORECAST.

18Z SURFACE ANALYSIS HAS WEAK LOW PRESSURE NEAR DANVILLE WITH A
FRONTAL BOUNDARY EXTENDING SW JUST SOUTH OF KSTL AND INTO NORTH OK.
DEWPOINTS STILL FAIRLY HIGH ACROSS CENTRAL IL...EVEN RISING IN THE
NORTH WITH READINGS IN THE 70S. TEMPS IN THE 80S WITH A FEW LOWER
90S SOUTH OF I-70. HEAT INDICIES UP TO 100 TO 110 FROM I-57 EAST. A
FEW SHOWERS BEGINNING TO DEVELOP ALONG FRONT NEAR KCMI SSW TO
EFFINGHAM AND MORE WIDESPREAD IN SE MO.

WILL HAVE SLIGHT CHANCE OF CONVECTION EARLY THIS EVENING SE...ADDING
A FEW MORE COUNTIES TO INCLUDE KMTO. OTHERWISE FRONT TO DISSIPATE AS
IT MOVES THRU SE CWA THIS EVENING WITH DRIER AIR FILTERING INTO
AREAS N OF I-70 AS HIGH PRESSURE OVER MN MOVES ACROSS THE GREAT
LAKES WITH NE FLOW. DEWPOINTS SLIP INTO THE UPPER 50S N OF KPIA
OVERNIGHT. LOWS TO RANGE FROM THE MID 60S NW AND LOWER 70S SE. HIGH
PRESSURE SLIPS OFF TO THE EAST THIS WEEKEND WITH RETURN SOUTH FLOW
AND MORE HUMID AIR WITH DEWPOINTS BACK INTO THE LOWER 70S. GUIDANCE
TEMPS SIMILAR THRU THIS WEEKEND EXCEPT MET/ETA A FEW DEGREES WARMER.
WILL FOLLOW FWC/MAV WHICH IS UP A DEGREE OR SO FROM YESTERDAYS RUN.
HIGHS 90 TO 95 THIS WEEKEND AND HEAT INDICES RANGE FROM 95 TO 105
WITH HOTTEST READINGS SW CWA.

WILL INTRODUCE PROB30 POPS NORTH SUNDAY NIGHT AND ACROSS CENTRAL IL
MON AS BACK DOOR COLD FRONT MOVES TOWARD AREA. ETA STILL KEEPS QPF N
OF I-80 SUNDAY NIGHT WITH SOME LIGHT QPF ALONG I-74 MON. THINK AVN
TOO AGGRESSIVE WITH ITS LIKELY POPS ON MON AND COOLER TEMPS AND WILL
LEAN TOWARD ETA WITH 594 DM 500 MB RIDGE JUST WEST OF IL. FRONT WILL
PROBABLY WASH OUT AGAIN OVER CENTRAL/SOUTHERN IL. MEX AND MRF COOL
HIGHS INTO THE 80S NEXT WEEK BUT FEEL THIS MAY BE TOO COOL GIVEN
STRONG UPPER LEVEL RIDGE NEARBY. WILL KEEP HIGHS IN THE UPPER 80S
AND LOWER 90S. ECMWF IS MOST CONSISTENT WITH STRONG RIDGE NEARBY.

SPI BB 068/093 074/094 073 07111
PIA BB 066/092 072/093 073 07111
DEC BB 068/092 073/094 073 07111
CMI BB 067/090 070/092 072 07111
MTO BB 069/092 072/093 073 07221
LWV BB 072/095 073/095 074 07221

.ILX...NONE.

BARBUSH/HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:48 PM CDTSevere Thunderstorm WarningILXClark27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.